Alert archive / California / High Wind Warnings in 2019

High Wind Warning 3, NWS San Diego, CA

February 13, 2019Riverside County, San Bernardino County, San Diego County, California

NWS San Diego, CA issued this high wind warning at Feb 13, 2019, 3:54 AM PST for Riverside County, San Bernardino County, San Diego County, California. It took effect at Feb 13, 2019, 12:00 PM PST. It was in force for 15 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 13, 2019, 3:54 AM PST (11:54 UTC)
In effect from
Feb 13, 2019, 12:00 PM PST
Expired
Feb 14, 2019, 2:32 AM PST
In force
15 hr
Issued by
NWS San Diego, CA

Counties Riverside County, CA, San Bernardino County, CA, San Diego County, CA

The radar

The Santa Ana Mts radar (KSOX), 122 km from the middle of the area, began a volume at 11:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 00:00Z, 11.9 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 00:00Z on 2019-02-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 00:00Z on 2019-02-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3948 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
107 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

865 
WWUS76 KSGX 131154
NPWSGX

URGENT - WEATHER MESSAGE
National Weather Service San Diego CA
354 AM PST Wed Feb 13 2019

...STRONG GUSTY WINDS FOR THE MOUNTAINS FOR THIS AFTERNOON INTO
THURSDAY EVENING...

.A trough of low pressure to the northwest will strengthen the
onshore flow into Thursday night. This will bring periods of
strong gusty south to southwest winds in the mountains for this 
afternoon into Thursday, becoming westerly on Thursday afternoon
and evening.

CAZ055-056-058-132245-
/O.UPG.KSGX.HW.A.0003.190213T2000Z-190215T0600Z/
/O.NEW.KSGX.HW.W.0003.190213T2000Z-190215T0600Z/
San Bernardino County Mountains-Riverside County Mountains-
San Diego County Mountains-
Including the cities of Crestline, Lake Arrowhead, Big Bear City,
Big Bear Lake, Running Springs, Wrightwood, and Julian
354 AM PST Wed Feb 13 2019

...HIGH WIND WARNING IN EFFECT FROM NOON TODAY TO 10 PM PST
THURSDAY...

The National Weather Service in San Diego has issued a High Wind
Warning...which is in effect from noon today to 10 PM PST
Thursday. The High Wind Watch is no longer in effect. 

* Winds...Areas of south to southwest winds 35 to 45 mph with
  gusts 65 mph, becoming westerly Thursday afternoon and evening.

* Timing...Winds will strengthen today with strong gusty winds for
  tonight into Thursday evening.

* Location...Strongest winds near mountain ridge tops and along
  desert slopes. 

* Impacts...Power outages and tree damage are possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring.  Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$

17
3 follow-up statements
442 
WWUS76 KSGX 132157
NPWSGX

URGENT - WEATHER MESSAGE
National Weather Service San Diego CA
157 PM PST Wed Feb 13 2019

...STRONG AND GUSTY WINDS FOR THE MOUNTAINS AND DESERTS FOR THIS 
AFTERNOON INTO THURSDAY EVENING...

.A trough of low pressure to the northwest will strengthen the 
onshore flow into Thursday night. This will bring periods of 
strong gusty south to southwest winds in the mountains and deserts
for this afternoon into Thursday, becoming westerly on Thursday 
afternoon and evening.

CAZ055-056-058-140600-
/O.EXT.KSGX.HW.W.0003.000000T0000Z-190216T1200Z/
San Bernardino County Mountains-Riverside County Mountains-
San Diego County Mountains-
Including the cities of Crestline, Lake Arrowhead, Big Bear City,
Big Bear Lake, Running Springs, Wrightwood, and Julian
157 PM PST Wed Feb 13 2019

...HIGH WIND WARNING NOW IN EFFECT UNTIL 4 AM PST SATURDAY...

* Winds...Areas of south to southwest winds 35 to 45 mph with 
  gusts 65 mph, becoming westerly Thursday afternoon and 
  evening. 

* Timing...Winds will strengthen today with strong gusty winds for
  tonight into Thursday evening. Winds will weaken Friday morning
  and then restrengthen Friday afternoon through Friday night.

* Location...Strongest winds near mountain ridge tops and along 
  desert slopes. 

* Impacts...Power outages and tree damage are possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring.  Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$

CAZ060>062-065-140600-
/O.NEW.KSGX.WI.Y.0010.190214T2100Z-190216T1200Z/
Apple and Lucerne Valleys-Coachella Valley-
San Diego County Deserts-San Gorgonio Pass Near Banning-
Including the cities of Victorville, Hesperia, Apple Valley, 
Indio, Palm Springs, Cathedral City, Palm Desert, 
Palm Desert Country, La Quinta, Coachella, Borrego Springs, 
Banning, and Desert Hot Springs
157 PM PST Wed Feb 13 2019

...WIND ADVISORY IN EFFECT FROM 1 PM THURSDAY TO 4 AM PST
SATURDAY...

The National Weather Service in San Diego has issued a Wind
Advisory...which is in effect from 1 PM Thursday to 4 AM PST
Saturday. 

* Winds...Areas of west winds 20 to 30 mph with gusts to 55 mph,
  becoming northwesterly Friday afternoon and evening. 

* Timing...Winds will strengthen Thursday morning through the
  afternoon. Winds will weaken Friday morning and then 
  restrengthen Friday afternoon through Friday night.

* Location...Strongest winds along the desert slopes. 

* Impacts...Isolated power outages and tree damage possible. Poor
  visibility in areas of blowing dust and sand.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected. Winds
this strong can make driving difficult...especially for high
profile vehicles. Use extra caution.

&&

$$

jmb
623 
WWUS76 KSGX 132346
NPWSGX

URGENT - WEATHER MESSAGE
National Weather Service San Diego CA
346 PM PST Wed Feb 13 2019

...STRONG AND GUSTY WINDS IN THE MOUNTAINS AND DESERTS THIS 
AFTERNOON THROUGH FRIDAY NIGHT...

.A trough of low pressure to the northwest will bring strong gusty
winds to the mountains and deserts this afternoon through Friday
night. Winds will be southerly through Thursday, with strongest
winds along mountain crests and north slopes. Winds will switch to
the west by Thursday night, with the strongest winds on the east 
mountain slopes and the deserts Thursday night through Friday 
night.

CAZ055-056-058-140800-
/O.CON.KSGX.HW.W.0003.000000T0000Z-190216T1200Z/
San Bernardino County Mountains-Riverside County Mountains-
San Diego County Mountains-
Including the cities of Crestline, Lake Arrowhead, Big Bear City,
Big Bear Lake, Running Springs, Wrightwood, and Julian
346 PM PST Wed Feb 13 2019

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 4 AM PST SATURDAY...

* Winds...Areas of south to southwest winds 35 to 45 mph with 
  gusts 65 mph, becoming westerly Thursday afternoon and 
  evening. 

* Timing...Winds will strengthen today with strong gusty winds 
  for tonight into Thursday evening. Winds will weaken Friday 
  morning and then restrengthen Friday afternoon through Friday 
  night. 

* Location...Strongest winds near mountain ridge tops and along 
  desert slopes. 

* Impacts...Power outages and tree damage are possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring.  Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$

CAZ060>062-065-140800-
/O.CON.KSGX.WI.Y.0010.190214T2100Z-190216T1200Z/
Apple and Lucerne Valleys-Coachella Valley-
San Diego County Deserts-San Gorgonio Pass Near Banning-
Including the cities of Victorville, Hesperia, Apple Valley, 
Indio, Palm Springs, Cathedral City, Palm Desert, 
Palm Desert Country, La Quinta, Coachella, Borrego Springs, 
Banning, and Desert Hot Springs
346 PM PST Wed Feb 13 2019

...WIND ADVISORY REMAINS IN EFFECT FROM 1 PM THURSDAY TO 4 AM PST
SATURDAY...

* Winds...Areas of west winds 20 to 30 mph with gusts to 55 mph, 
  becoming northwesterly Friday afternoon and evening. 

* Timing...Winds will strengthen Thursday morning through the 
  afternoon. Winds will weaken Friday morning and then 
  restrengthen Friday afternoon through Friday night. 

* Location...Strongest winds along the desert slopes.

* Impacts...Isolated power outages and tree damage possible. 
  Poor visibility in areas of blowing dust and sand. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected. Winds
this strong can make driving difficult...especially for high
profile vehicles. Use extra caution.

&&

$$

jmb/Maxwell
567 
WWUS76 KSGX 141032
NPWSGX

URGENT - WEATHER MESSAGE
National Weather Service San Diego CA
232 AM PST Thu Feb 14 2019

...STRONG GUSTY WINDS IN THE MOUNTAINS INTO TONIGHT...

CAZ055-056-058-142130-
/O.CAN.KSGX.HW.W.0003.000000T0000Z-190216T1200Z/
/O.NEW.KSGX.WI.Y.0011.190214T1032Z-190216T1200Z/
San Bernardino County Mountains-Riverside County Mountains-
San Diego County Mountains-
Including the cities of Big Bear City, Big Bear Lake, and 
Julian
232 AM PST Thu Feb 14 2019

...WIND ADVISORY IN EFFECT UNTIL 4 AM PST SATURDAY...
...HIGH WIND WARNING IS CANCELLED...

The National Weather Service in San Diego has issued a Wind
Advisory...which is in effect until 4 AM PST Saturday. The High
Wind Warning has been cancelled. 

* Winds...Areas of south to southwest winds 25 to 35 mph with
  gusts 55 mph, becoming westerly during the late afternoon and 
  evening.
 
* Location...Strongest winds near mountain ridge tops and along 
  desert slopes. 

* Impacts...Difficult driving from crosswinds with tree damage possible.

* Outlook...Additional rounds of strong gusty southwest to west
  winds are expected through the weekend.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected. Winds
this strong can make driving difficult...especially for high
profile vehicles. Use extra caution.

&&

$$

CAZ060>062-065-141145-
/O.CAN.KSGX.WI.Y.0010.190214T2100Z-190216T1200Z/
Apple and Lucerne Valleys-Coachella Valley-
San Diego County Deserts-San Gorgonio Pass Near Banning-
232 AM PST Thu Feb 14 2019

...WIND ADVISORY IS CANCELLED...

The National Weather Service in San Diego has cancelled the Wind
Advisory. 

Light winds will become southwest to west during the afternoon and
evening with gusts to 35 mph. 

$$

17

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this high wind warning went out at Feb 12, 9:20 PM PST, 6 hours 34 minutes earlier.

Area forecast discussion, Feb 12, 9:20 PM PST, 6 hours 34 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
920 PM PST Tue Feb 12 2019

.SYNOPSIS...
A trough of low pressure will direct a deep plume of tropical
moisture into southern California Wednesday and Thursday. The rain
will be heavy at times Wednesday night and Thursday. Strong winds
will also accompany this storm. The heavy rain will end Thursday
night, but chances for intermittent light showers will continue
through the weekend.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

Light rain reached the Bay Area this evening, aligned with the
leading edge of the 1.00" precipitable water value. Down here in
Southern California the airmass was still quite dry this evening
with a PW of 0.20" at NKX.

Moisture advection tonight will increase the PW to 1.00" down here
through midday Wednesday and light rain will overspread the area
Wednesday afternoon. Deep layer moisture arrives Wednesday will
elevate the PW to 1.59" Thursday morning, a value that has never
been reached at NKX in the month of February. The previous high was
1.34" in 2006. So even though there isn't a lot of dynamic upper
level support for lifting the deep moist layer Wednesday and
Wednesday night, this will still be a significant rain maker. The
mountains will probably be the primary lifting mechanism during this
time.

The rain will steadily increase Wednesday night with widespread rain
Thursday from the additional lift from an upper trough moving in
from the north and from low level convergence along the surface cold
front. This will accentuate a period of heavy rain Thursday, and
this is when flooding is most likely. The front will move slowly
southeast across the area Thursday evening and the rain will
gradually taper off from west to east through midnight. The snow
level will be near 10,000 feet when the core of this subtropical
moisture moves inland.

Winds will be strong with this system and a High Wind Watch will be
in effect for the mountains. Wind Advisories may be needed at some
point for the lower elevations west of the mts and across the high
desert due to gusty S-SW winds.

By Friday, it looks like a lull in the activIty, before another cold
trough from the north brings another chance for moderate
precipitation and colder conditions late Sunday into Monday.

&&

HYDROLOGY...

Light rain will begin Wednesday morning over mainly Orange and San
Bernardino Counties, then expand to cover all areas along and west
of the mountains during the afternoon and evening. Rainfall is
expected to become steadier and heavier Wednesday night with peak
intensities on Thursday. The highest rain totals will be on the
southwest facing mountains slopes due to orographic lift. Runoff
from mountain streams and rivers will be significant. Flooding is
likely. Snow levels will be well above 8,000 feet and melting snow
will contribute to the runoff.

Forecast rainfall totals into Thursday night...

San Bernardino and Riverside County Mountains......4 to 8 inches
with isolated to around 10 inches.

Santa Ana Mountains...2.5 to 4.5 inches with isolated to 6 inches.

San Diego County Mountains...3 to 6 inches with isolated to 8
inches.

Coast and valleys....Around 1.5 inches near the coast to 2 to 2.5
inches near the coastal slopes of the mountains.

High desert...0.75 to 2.00 inch.
Low desert....0.50 to 0.75 inch.

Models show a wind-shift/cold front moving from north to south
across the area on Thursday. This should provide additional lift to
create a hazard of excessive rainfall rates even at lower elevations
along and ahead of the front. Because of this, a Flash Flood Watch
has been issued from 4 AM to 10 PM Thursday, excluding the lower
deserts. This pattern has favored locally heavy rain amounts on the
north slope of the San Bernardinos and locally out across the high
deserts in the past, so that area is included in the Watch.

Runoff into the Coachella Canal will likely be significant and Flood
Advisories may be need there by Thursday.

&&

.AVIATION...
130445Z...High clouds will continue to increase through Wed morning
with BKN cloud bases gradually lowering from 15000 ft MSL this
evening to 6000 ft MSL by 18Z Wed. Vis will mostly be unrestricted
through 20Z Wed. After 20Z Wed, scattered -SHRA will develop with
BKN-OVC bases lowering to 3000-5000 ft MSL by Wed evening and local
vis 3-5 miles. Areas of surface winds from the south 20-30 knots
with gusts to 50 knots will occur over the San Bernardino/San
Gabriel Mountains and adjacent high deserts to the north mainly
after 18Z Wed and continue through Wed night.

&&

.MARINE...
A storm moving across the region will create southerly winds 15-20
kt with gusts around 25 kt Wednesday, increasing to 20-25 kt with
gusts around 30 kt Wednesday night through Thursday afternoon,
generating choppy conditions. A Small Craft Advisory is in effect
from 10 AM Wednesday through 4 PM Thursday. Showers are expected
through the period. Northwest winds could produce hazardous
conditions intermittently over the weekend over the coastal waters.

&&

.SKYWARN...
Skywarn activation has been requested from 4 AM to 10 PM Thursday.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...Flash Flood Watch from late Wednesday night through Thursday
     evening for Apple and Lucerne Valleys-Orange County Coastal
     Areas-Orange County Inland Areas-Riverside County Mountains-
     San Bernardino County Mountains-San Bernardino and
     Riverside County Valleys-The Inland Empire-San Diego County
     Coastal Areas-San Diego County Mountains-San Diego County
     Valleys-Santa Ana Mountains and Foothills.

     High Wind Watch from Wednesday afternoon through Thursday
     evening for Riverside County Mountains-San Bernardino
     County Mountains-San Diego County Mountains.

PZ...Small Craft Advisory from 10 AM Wednesday to 4 PM PST Thursday
     for Coastal Waters from San Mateo Point to the Mexican
     Border and out to 30 nm-Waters from San Mateo point to the
     Mexican Border Extending 30 to 60 nm out including San
     Clemente Island.

&&

PUBLIC/HYDROLOGY...Moede
AVIATION/MARINE...Maxwell

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 13, 9:06 AM PSTRiver Flood WarningSGXSan Diego50 hr
Feb 13, 9:06 AM PSTRiver Flood WarningSGXSan Diego52 hr
Feb 13, 1:57 PM PSTWind AdvisorySGXRiverside, San Bernardino, San Diego13 hr

Nearby

High Wind Warnings in California, 2019Every high wind warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.